The inspiration for today's post came from a question that I received from a working mother of a 20-month toddler, who is trying to do justice to her career and looking for tips to be productive as a stay and work-at-home mom.
Being productive while working from home with a toddler can be challenging (and frustrating at times), but there are some strategies you can use to help manage your time and be more productive. Here are some tips:
- Set a schedule: Set a schedule for your day and stick to it as much as possible. This can help you establish a routine and make it easier to separate your work time from your time with your child. If you have a nanny or other family members at home (grandparents), set up a dedicated playtime for your child with them
- Prioritize your tasks: Identify the most important tasks you need to complete each day, and focus on completing those first. This can help you stay focused and make the most of your time. Try to limit the tasks to a maximum of 2 per day, and each sprint requiring not more than 25-30 minutes of your time at a stretch (completing your tasks will give you a sense of achievement and motivate you for the next day)
- Take advantage of naps: Use your child's nap time to catch up on work or complete important tasks (use a baby cam to keep an eye on your little one while you work).
- Create a designated workspace: Establish a designated workspace for yourself, separate from your child's play area. This can also help you mentally separate your work time from your time with your child.
- Be flexible: Be prepared to adjust your schedule and work routine as needed. For example, if your child wakes up early or is having a particularly active day, you may need to adjust your work schedule to accommodate that.
- Reward yourself: Take a break when you need one and reward yourself for your efforts, it will help you stay motivated and productive.
Here is a sample schedule that you can customize to better plan your workday:
- 8:30 AM - Wake up and have breakfast with your toddler
- 9:00 AM - Get your toddler settled with an activity (spend time with other family members or siblings in the house)
- 9:15 AM - Review your schedule and prioritize your tasks for the day
- 9:30 AM - Start working, with a timer set for 25 minutes
- 10:00 AM - Take a 5-minute break to stretch and check on your toddler
- 10:05 AM - Continue working with a timer set for 25 minutes
- 10:30 AM - Take a break to engage in an activity with your toddler
- 11:00 AM - Start working again with a timer set for 25 minutes (while the nanny engages the toddler as other members of the family might not be available)
- 12:00PM - Lunch with your toddler
- 12:30 PM - Put your toddler down for a nap
- 1:00 PM - Continue working and use this time to catch up on important tasks (you can also use this time to take a quick power nap for about 30-60 minutes)
- 3:00 PM - Take a break to play with your toddler or read a book with them
- 3:30 PM - Continue working with a timer set for 25 minutes (toddler with the nanny)
- 4:00 PM - Take a 5-minute break to stretch and check on your toddler
- 4:05 PM - Continue working with a timer set for 25 minutes
- 4:30 PM - Review your schedule and plan for the next day
- 5:00 PM - End of the work day and relax with your family